Although the industrial hazards of both acute and chronic chromate poisoning are well recognized,1-2 the ingestion of hexavalent chromium compounds is uncommon and usually fatal. The recording of such oral poisonings in children, particularly potassium dichromate, is extremely rare.3-7 This brief account records the first ingestion of potassium dichromate by a child treated by peritoneal dialysis.
Report of a Case
A 14-year-old boy was transferred to UCLA Hospital three days after the ingestion of approximately 1.5 gm of potassium dichromate obtained from his chemistry set and taken in an attempt to "get high."Ingestion was followed immediately by nausea and vomiting. Gastric lavage was performed at a local emergency room, and the presence of chromate in the stomach was confirmed. The patient was admitted to the hospital and given parenteral fluids in an attempt to induce diuresis. Twenty-four hours after admission he became anuric, and his blood urea
Kaufman DB, DiNicola W, McIntosh R. Acute Potassium Dichromate Poisoning: Treated by Peritoneal Dialysis. Am J Dis Child. 1970;119(4):374–376. doi:10.1001/archpedi.1970.02100050376021
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: